Tennessee, 2024

Damaging Winds in Tennessee, June 30, 2024

June 30, 2024 · NWS MRX · 2 events in 2 counties and zones

A cold front sweeping across the region produced a mesoscale convective system ahead of it, this MCS produced a couple isolated reports of damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cold front sweeping across the region produced a mesoscale convective system ahead of it, this MCS produced a couple isolated reports of damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 30, 2:11 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 30, 2:11 PM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
311 PM EDT Sun Jun 30 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 307 PM EDT Sun Jun 30 2024

Key Messages:

1. Isolated to scattered showers and storms through this evening. A
few storms may become strong to severe.

2. Cooler and drier air moving in tonight.

3. Marvelous Monday!

Discussion:

Showers and storms across northern middle TN from this morning
advected quite a bit of debris clouds down across the central east
TN Valley. Thus far, the cloud cover has prohibited convection from
developing across the central valley. Most of today's activity has
occurred across the southern Cumberland Plateau, southwest VA and
northeast TN. From now through sunset, scattered to widespread
showers and storms are expected across southwest VA and northeast
TN. Moderate instability and weak 0-6km shear are in place and
will allow for isolated strong to severe storm through this
evening. The main threat with any stronger storm will be damaging
straight line winds. Even though we have been dry, a localized
flood threat can't be ruled out for any location that sees
repeated rounds of showers and storms.

Elsewhere, isolated showers and storms are still possible but
confidence is low, especially across the southern and central
east TN Valley. Based on the latest HRRR, these areas stay mostly
dry through this evening. This is quite unfortunate as many areas
needed the rain and after today we dry out again.

The cold front passes through tonight, brining cooler and drier air
into the region. The drier air and winds behind the front will
likely prevent any fog from developing. For Monday, expect sunny
skies, lower afternoon RH, and near normal to slightly below
normal temps.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 307 PM EDT Sun Jun 30 2024

Key Messages:

1. Dry to mostly dry conditions through Wednesday, with increasing
chances of diurnal showers and storms Thursday into the weekend.

2. Hot conditions expected to continue through the extended.

Discussion:

The continued influence of upper level ridging & low-level flow
becoming more southwesterly will result in the return of slightly
above normal temperatures by Tuesday. A notable subsidence inversion
should inhibit shower & thunderstorm development Tuesday and for
most of us Wednesday as well. With increasing moisture Wednesday it
is not out of the question that isolated activity develops with
orographic influence, however, most should remain dry as NAMbufr
soundings(which is often most aggressive with instability) suggest
just a measly 500 J/kg or less.

The upper ridge flattens out due to shortwave energy translating
across the northern CONUS Thursday. With weakening influence of
subsidence aloft, increasing chances for diurnal showers and storms
are expected late week. This will also be paired with increasing
dewpoints and subsequently, increasing apparent temperature. Perhaps
a few locations across the southern valley flirt with heat advisory
criteria Thursday through Saturday, partially conditional on the
coverage and timing of showers of storms, but no widespread concerns
at this time.

A more notable shortwave will drive a surface boundary across the
region this weekend and bring more widespread chances of showers and
storms. Very minor relief of heat is possible but trends suggest
only by a few degrees as veering of the low-level winds to the
northwest post FROPA looks short-lived and rather weak.

&&

.AVIATION...
(18Z TAFS)
Issued at 116 PM EDT Sun Jun 30 2024

VFR conditions are generally expected through this evening.
However, there is a chance that brief MVFR conditions could occur
due to any passing shower or storm from now through this evening.
High confidence in VFR conditions from this evening through the
end of the period as drier air moves in behind a cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  89  70  91 /  10   0   0   0
Knoxville McGhee Tyson Airport, TN  67  85  64  91 /  20   0   0   0
Oak Ridge, TN                       65  84  64  90 /  20   0   0   0
Tri Cities Airport, TN              61  82  59  88 /  40   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
LONG TERM....KRS
AVIATION...
Hazardous weather outlook, Jun 30, 2:14 PM EST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
314 PM EDT Sun Jun 30 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
314 PM EDT Sun Jun 30 2024 /214 PM CDT Sun Jun 30 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

An isolated strong to severe storm is possible through this
evening, mainly across southwest VA and northeast TN. Damaging
straight line winds are the main hazard. However, a localized
flood threat can't be ruled out across any area that sees repeated
rounds of showers and storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Any reports of strong winds or wind damage from the storms today
will be appreciated.

In the hours before

Special weather statement, Jun 30, 2:49 PM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
349 PM EDT Sun Jun 30 2024

TNZ017-018-044>047-302015-
Sullivan TN-Washington TN-Northwest Carter TN-Southeast Carter TN-
Unicoi TN-Johnson TN-
349 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SULLIVAN...NORTHEASTERN
WASHINGTON...NORTHEASTERN UNICOI...SOUTHWESTERN JOHNSON AND CARTER
COUNTIES THROUGH 415 PM EDT...

At 349 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elizabethton, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Johnson City, Bristol Tn, Elizabethton, Central, Hampton, Pine Crest,
Walnut Hill, Unicoi, Bluff City, and Watauga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3630 8191 3625 8194 3616 8221 3616 8222
      3615 8222 3613 8228 3653 8241 3659 8216
      3631 8190
TIME...MOT...LOC 1949Z 329DEG 23KT 3642 8222

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

McD
Special weather statement, Jun 30, 2:53 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
353 PM EDT Sun Jun 30 2024

TNZ016-017-VAZ001-005-302030-
Sullivan TN-Hawkins TN-Scott VA-Lee VA-
353 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SULLIVAN...
NORTHEASTERN HAWKINS...EAST CENTRAL LEE AND WESTERN SCOTT COUNTIES
THROUGH 430 PM EDT...

At 352 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Gate City, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kingsport, Gate City, Surgoinsville, Weber City, Colonial Heights,
Church Hill, Mount Carmel, Duffield, Clinchport, and Bays Mountain
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3652 8237 3640 8282 3659 8285 3659 8286
      3677 8294 3682 8279 3681 8277 3683 8275
      3683 8273 3682 8272 3682 8270 3683 8268
TIME...MOT...LOC 1952Z 329DEG 23KT 3667 8271

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mcd
Special weather statement, Jun 30, 3:50 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
450 PM EDT Sun Jun 30 2024

TNZ015-016-VAZ005-302130-
Hancock TN-Hawkins TN-Scott VA-
450 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT HAWKINS...NORTHEASTERN HANCOCK
AND SOUTHWESTERN SCOTT COUNTIES THROUGH 530 PM EDT...

At 450 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Jonesville, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kingsport, Rogersville, Sneedville, Surgoinsville, Church Hill,
Okolona, Kepler, McCloud, Kyles Ford, and Bays Mountain Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3649 8263 3646 8270 3644 8269 3630 8304
      3657 8318 3660 8312 3659 8299 3667 8295
      3670 8288
TIME...MOT...LOC 2050Z 332DEG 13KT 3656 8303

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

McD
Special weather statement, Jun 30, 4:15 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
515 PM EDT Sun Jun 30 2024

TNZ014-VAZ001-302145-
Claiborne TN-Lee VA-
515 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CLAIBORNE AND
SOUTHWESTERN LEE COUNTIES THROUGH 545 PM EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harrogate, or near Middlesboro, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New Tazewell, Tazewell, Harrogate, Cumberland Gap, Ewing, Arthur, and
Powell River Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3660 8343 3660 8347 3658 8344 3649 8347
      3640 8361 3655 8388 3659 8380 3658 8369
      3662 8365 3662 8363 3664 8361 3664 8358
      3667 8352 3666 8345 3667 8340
TIME...MOT...LOC 2115Z 304DEG 24KT 3657 8367

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

McD
Special weather statement, Jun 30, 4:42 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Morristown TN
542 PM EDT Sun Jun 30 2024

TNZ014-015-038-302215-
Claiborne TN-Hancock TN-Grainger TN-
542 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CLAIBORNE...
SOUTHWESTERN HANCOCK AND GRAINGER COUNTIES THROUGH 615 PM EDT...

At 542 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tazewell, or 8 miles north of Rutledge, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rutledge, New Tazewell, Bean Station, Tazewell, Lone Mountain, Howard
Quarter, Thorn Hill, Sandlick, and Treadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3642 8322 3639 8328 3638 8329 3637 8327
      3627 8337 3624 8342 3622 8342 3621 8343
      3622 8344 3622 8345 3619 8345 3619 8347
      3617 8347 3632 8368 3635 8367 3636 8370
      3634 8371 3636 8374 3652 8355
TIME...MOT...LOC 2142Z 304DEG 24KT 3640 8353

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

McD
Special weather statement, Jun 30, 5:04 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
604 PM EDT Sun Jun 30 2024

TNZ015-016-038>040-042-070-302230-
Jefferson TN-Hamblen TN-Northwest Greene TN-Hancock TN-
Northwest Cocke TN-Grainger TN-Hawkins TN-
604 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAWKINS...SOUTH
CENTRAL HANCOCK...NORTHEASTERN JEFFERSON...NORTHWESTERN COCKE...
NORTHWESTERN GREENE...CENTRAL GRAINGER AND HAMBLEN COUNTIES THROUGH
630 PM EDT...

At 603 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bean Station, or 9 miles northwest of Morristown, moving southeast at
30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Morristown, Jefferson City, Rogersville, Rutledge, Bean Station,
White Pine, Baneberry, Russellville, Mosheim, and Bulls Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3624 8364 3653 8318 3633 8284 3598 8330
TIME...MOT...LOC 2203Z 304DEG 24KT 3632 8336

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

McD

The radar

The Knoxville radar (KMRX), 3 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 30, 5:25 PM EST
Where
Jefferson County, Jefferson Estates
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.150, -83.420

A large tree was blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Cocke

When
June 30, 5:55 PM EST
Where
Cocke County, Bridgeport
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.950, -83.120

A large tree was blown down by powerful thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183583, 1183584.